A 51 year old lady was admitted to A/E with diarrhoea, tremor, and bradycardia (42 bpm). She was dehydrated and said she had been feeling unwell and confused over the previous 2 weeks. She was on long-term lithium therapy and her lithium level on admission was 4.1mmol/l. Her other medications included tolterodine, doxazosin and carbamazepine. Following admission her GCS fell to 9 and her bradycardia worsened (30 bpm). She was admitted to HDU where she had one session of haemodialysis after which her lithium level fell to 2mmol/l. Her heart rate improved (60-80bpm) but she remained dehydrated and was on IV fluids 200mls/hr with a urine output of 150-200mls/hr.
The following day her renal function was slightly impaired (urea 7.5mmol/l, creatinine 192mmol/l) and she was hypernatraemic (sodium 160mmol/l). Blood sugar was 10.2mmol/l but she was on glucose 5% to treat hypernatraemia. Her lithium level continued to fall (1.6mmol/l, 1.1mmol/l) but she remained drowsy and moderately hypernatraemic (sodium 153mmol/l). By Day 4 her lithium level had returned to her normal therapeutic range and her GCS was 15/15. Renal function had improved and her urine output was reduced to <200mls in 2 hours. Sodium levels fell and she was alert, orientated and mobilising.
Lithium toxicity can occur following acute overdose or in patients on long-term therapy. Dehydration, excess therapeutic doses, or interaction with one or more drugs are commmon causes of chronic poisoning. These patients are at risk of severe toxicity even if their plasma levels appear quite low because they are likely to have significant tissue accumulation.
The main features of lithium toxicity are neuromuscular hyperexcitability (hyperreflexia, tremor, increased tone and rigidity, fasciculations) and renal abnormalities. In more severe cases, patients may develop CNS depression and cardiac effects such as bradycardia, SA block, ST-T wave changes and first degree heart block.
Nephrogenic diabetes insipidus (NDI) with polyuria and resulting hypernatraemia can occur with chronic lithium intoxication and occasionally following large acute overdoses. Dehydration is a common feature in patients with lithium toxicity and can occur as a result of polyuria associated with NDI.
Activated charcoal does not bind to lithium. If large quantities of tablets have been taken in an acute overdose, there may be some benefit from whole bowel irrigation using a PEG solution but there is limited evidence of efficacy.
Lithium is removed from the body by renal elimination so adequate hydration and electrolyte balance is important. Haemodialysis is the treatment of choice in serious cases (lithium levels >4mmol/l or patients with CNS or cardiac features). Dialysis effectively lowers plasma levels but it should be noted that lithium accumulates in tissues so there may be a rebound increase in plasma levels once dialysis is stopped. Levels should be repeated 6-12 hourly, and dialysis continued until the levels are consistently below 1mmol/l. Nephrogenic diabetes insipidus (NDI) should be treated using IV hypotonic fluids. NDI does not respond to administration of vasopressin. Monitor sodium levels and correct hypernatraemia as necessary. The half-life of lithium is long (up to 45 hours) so features of toxicity may be prolonged. The patient’s clinical condition may take some days to improve even if lithium levels have been lowered.
Source: NPIC News Winter 2006
Web site design and development by Flo Web Design